Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Des Moines, IA

April 18, 2018Butler County, Franklin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2018, 5:43 AM CDT for Butler County, Franklin County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2018, 5:43 AM CDT (10:43 UTC)
Expired
Apr 18, 2018, 6:30 AM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Butler County, IA, Franklin County, IA

The radar

The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WUUS53 KDMX 181043
SVRDMX
IAC023-069-181130-
/O.NEW.KDMX.SV.W.0016.180418T1043Z-180418T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
543 AM CDT WED APR 18 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Eastern Franklin County in north central Iowa...
  Northwestern Butler County in north central Iowa...

* Until 630 AM CDT.

* At 542 AM CDT, a severe thunderstorm was located near Hampton,
  moving northeast at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Trained weather spotters reported quarter sized hail near 
           Alden at 5:37 am. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Hampton, Greene, Dumont, Geneva, Bristow, Bradford, Hansell,
  Aredale and Hampton Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4256 9311 4256 9313 4266 9331 4291 9311
      4291 9271
TIME...MOT...LOC 1042Z 217DEG 25KT 4268 9315 

HAIL...1.00IN
WIND...<50MPH
 
$$

REV
3 follow-up statements
993 
WWUS53 KDMX 181052
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
552 AM CDT WED APR 18 2018

IAC023-069-181130-
/O.CON.KDMX.SV.W.0016.000000T0000Z-180418T1130Z/
Franklin IA-Butler IA-
552 AM CDT WED APR 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN FRANKLIN AND NORTHWESTERN BUTLER COUNTIES...

At 552 AM CDT, a severe thunderstorm was located near Hampton, moving
northeast at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Hampton, Greene, Dumont, Bristow, Hansell and Aredale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4263 9303 4274 9323 4291 9311 4291 9271
TIME...MOT...LOC 1052Z 217DEG 25KT 4274 9309 

HAIL...1.00IN
WIND...<50MPH
 
$$

REV
270 
WWUS53 KDMX 181108
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
608 AM CDT WED APR 18 2018

IAC069-181118-
/O.CAN.KDMX.SV.W.0016.000000T0000Z-180418T1130Z/
Franklin IA-
608 AM CDT WED APR 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4264 9302 4290 9302 4291 9271
TIME...MOT...LOC 1108Z 217DEG 25KT 4277 9305 

$$

IAC023-181130-
/O.CON.KDMX.SV.W.0016.000000T0000Z-180418T1130Z/
Butler IA-
608 AM CDT WED APR 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHWESTERN BUTLER COUNTY...

At 608 AM CDT, a severe thunderstorm was located 7 miles east of
Hampton, moving northeast at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Greene, Dumont, Bristow and Aredale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4264 9302 4290 9302 4291 9271
TIME...MOT...LOC 1108Z 217DEG 25KT 4277 9305 

HAIL...1.00IN
WIND...<50MPH
 
$$

REV
780 
WWUS53 KDMX 181126
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
626 AM CDT WED APR 18 2018

IAC023-181135-
/O.EXP.KDMX.SV.W.0016.000000T0000Z-180418T1130Z/
Butler IA-
626 AM CDT WED APR 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUTLER COUNTY
WILL EXPIRE AT 630 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4264 9302 4290 9302 4291 9271
TIME...MOT...LOC 1125Z 217DEG 25KT 4285 9297 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:58 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 18, 3:58 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
358 AM CDT Wed Apr 18 2018

.SHORT TERM.../Today through Tonight/
Issued at 355 AM CDT Wed Apr 18 2018

Confidence: Medium - Due to Ptype and Possible Narrower band of
Heavy Snow.

Impressive late season winter storm beginning to hit the region
now with area of thunderstorms firing in the strong lift/warm
air advection now entering western Iowa. On the back side of the
system over Nebraska at 08z...snow is falling with vsby already
down to 2 to 4 miles. Overall the storm is progressing as
expected...with some changes to the axis of higher qpf slightly
farther south. Most of the models are tracking the best lift
between Highway 20 and Highway 18 overall and this is supported by
the the synoptic and mesoscale ensemble members of the HREF
winter graphics at SPC. Interestingly enough the max ensemble
snowfall forecast is in excess of 10 inches across the same
location. The structure of the system has not changed with a
1000mb sfc low expected to be near Columbia MO by 12z today...35
to 45 kt inflow into a strong upper level thermal boundary
promoting continuing tremendous lift/unstable conditions well back
into the cold sector. The degree of dynamic cooling should
quickly overcome any liquid precipitation with thereafter 1 or
more inch snowfall rates this morning into the afternoon in the
corridor of heaviest snowfall as the system translates east. H850-
H700 forcing is also being enhanced by the strong upper level low
tracking east today. Isentropic analysis shows a lingering trowal
into the afternoon northeast where after a peak production of 3
to 6 inches of snow occurs between 12-18z...another 1 to 2 inches
of snow may pile onto the northeastern counties in the afternoon
hours. Currently the maximum snowfall in our forecast looks to be
in a corridor from Bremer to Wright Counties where the trowal in
the afternoon may contribute to slightly more snowfall there.
Farther south we will still battle temperatures early
today...changing over to near freezing between 10-13z as more
light rain begins to fall. For headlines...have added Sac and
Calhoun to the warning as snow over the north of these counties
may exceed 6 inches. Along the Highway 30 corridor south to
I80...some adjustments in snow totals today may be needed if
cooling is delayed by several hours or a. more narrow banding of
heavier precipitation occurs. The nature of this storm and the
fast movement is adding to some uncertainties in the
forecast...even at this stage of the event. Another area of
concern is the far north over Winnebago/Worth/Hancock and Cerro
Gordo counties where there may be a sharp cutoff in precipitation
yet this morning or early afternoon...leading to less snow in
those locations. At this time it is too close to call and will opt
to err on the side of caution given some minor uncertainties in
how the ongoing convection may affect the evolution of the system.
Winds today will be strong enough to cause some blowing snow and
drifting ...but significant blowing and drifting is not
anticipated. It cannot be stressed enough that with snowfall rates
of 1 or more inches per hour later this morning into the
afternoon across the warning areas...travel will be hazardous due
to half mile or less visibility in falling snow - especially on
higher volume roads such as highways and interstates. Highs today
will remain in the lower 30s over the north with mid to upper 30s
in the south. Tonight the system will depart the region with
headlines expiring in the evening hours if not sooner once
conditions improve over those impacted areas. Lows tonight will
fall into the mid 20s north to the lower 30s in the south.

.LONG TERM.../Thursday through Tuesday/
Issued at 355 AM CDT Wed Apr 18 2018

Temperatures were the main focus of the extended period with a
welcomed quiet and dry weather pattern setting up across the
region. Leaned toward a blend of the ECMWF and GFS as they remain
in good agreement through the weekend into early next week.

Thursday into Friday...introduced mention of record lows across
the northern portion of the CWA and near record lows over the
south for Friday morning. Temperatures should drop off
dramatically Thursday night into Friday morning with the surface
high centered itself directly over the state b/t 06-12z Friday.
Perfect radiational cooling setup with very dry air mass, clear
skies, and strong subsidence over Iowa by Friday morning. Plus,
with much of the snow pack over northern Iowa is likely to aid in
the cooling. Winds do begin to veer to the south across wester
Iowa towards sunrise Friday morning as the surface high shifts
east. Confident the lows will already have occurred prior to the
weak return flow.

Saturday into Tuesday...The strong surface high pressure continues
to ward off the next system to the south of the state on Saturday.
A gradual warming trend is likely to begin Saturday even with
the decent easterly flow and mid-level cloud cover over the CWA.
Sunday and Monday look to be warm with plenty of sunshine and weak
mixing each day. Finally some actually spring-like weather late
this weekend into early next week. GFS and ECMWF bring a cold
front through the state during the day Tuesday with the ECMWF much
drier with the FROPA. Very little, if any, instability with this
front and thus have low confidence in severe weather potential.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 638 PM CDT Tue Apr 17 2018

VFR conditions this evening the conditions will deteriorate after
06z as the next system impacts the area. Widespread IFR to LIFT
conditions are expected across most site by Wednesday morning due
to low cigs and developing snow. The precipitation will have the
most significant impact through 20z before diminishing. A few
thunderstorms will be possible late tonight into Wednesday
morning. Expect gusty northwest winds to develop on Wednesday as
well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 AM CDT Thursday for IAZ047>050-
059>062.

Winter Weather Advisory until 7 PM CDT this evening for
IAZ044>046-057-058.

Winter Storm Warning until 7 PM CDT this evening for IAZ004-005-
015-023-024-033>035.

Winter Storm Warning until 1 AM CDT Thursday for IAZ006-007-016-
017-025>028-036>039.

&&

SHORT TERM...REV
LONG TERM...Podrazik
AVIATION...Donavon
Hazardous weather outlook, Apr 18, 4:15 AM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
415 AM CDT Wed Apr 18 2018

IAZ004>007-015>017-023>028-033>039-190915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
415 AM CDT Wed Apr 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Storm Warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details. Scattered non severe thunderstorms will occur
today as well.

River flood warnings remain in effect for portions of the upper
Des Moines River Basin and Cedar River Basin. With additional snow
forecast today and melting later this week, additional rivers
within these basins are likely to swell and possibly flood by the
weekend.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

River flood warnings remain in effect for portions of the upper
Des Moines River Basin and Cedar River Basin.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not needed at this time. Snowfall, hail and
ice reports would be appreciated.

IAZ044>050-057>062-190915-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-
415 AM CDT Wed Apr 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details. Scattered non severe thunderstorms will
occur today as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

With snow melting later this week and into the weekend, rivers
basins in portions of central and northern Iowa are likely to
swell and possibly flood by the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not needed at this time. Snowfall, hail
and ice reports would be appreciated.

IAZ070>075-081>086-092>097-190915-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
415 AM CDT Wed Apr 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

An isolated non severe thunderstorm is possible this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected in this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

REV

In the hours before

Special weather statement, Apr 18, 3:09 AM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
309 AM CDT Wed Apr 18 2018

IAZ023-033-034-044-045-181100-
Pocahontas-Sac-Calhoun-Crawford-Carroll-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller,
Early, Rockwell City, Manson, Lake City, Pomeroy, Denison,
and Carroll
309 AM CDT Wed Apr 18 2018

...Small Hail Possible Transitioning to Intense Snow in Western
Iowa...

A few thunderstorms look to be capable of producing dime size hail
early this morning over portions of west central Iowa. However,
the precipitation is likely to transition over to all snow and is
forecast to be heavy at times, especially in areas near lightning
through around 6 AM. Roads will become snow covered and slick in
a short time frame due to the intense snowfall rates.

Podrazik
Special weather statement, Apr 18, 4:50 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Des Moines IA
450 AM CDT Wed Apr 18 2018

IAZ025-026-035>037-047-048-181115-
Wright-Franklin-Webster-Hamilton-Hardin-Boone-Story-
Including the cities of Eagle Grove, Clarion, Belmond, Hampton,
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Boone,
and Ames
450 AM CDT Wed Apr 18 2018

...Thunderstorms With Hail and Freezing Rain Possible Early
Today...

An area of thunderstorms is moving across central Iowa early
today. Some of the thunderstorms have been producing dime to
penny sized hail. The thunderstorms will continue moving to the
northeast early today and gradually weaken.

Areas of freezing rain may also occur with the area of
thunderstorms before this mixes with snow during the morning
hours.

REV
Local storm report, Apr 18, 4:59 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
459 AM CDT WED APR 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             3 NW DUNCOMBE           42.50N 94.04W
04/18/2018  E1.00 INCH       WEBSTER            IA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL.

&&
Local storm report, Apr 18, 5:20 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT WED APR 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             LEHIGH                  42.36N 94.05W
04/18/2018  E1.00 INCH       WEBSTER            IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

AK
Local storm report, Apr 18, 5:33 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT WED APR 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     FREEZING RAIN    PATON                   42.16N 94.26W
04/18/2018  E0.00 INCH       GREENE             IA   TRAINED SPOTTER

            REPORTS THUNDERSTORM WITH HEAVY FREEZING
            RAIN AT TIME OF REPORT. NO AMOUNT.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:53 AM CDTRiver Flood WatchDMXHumboldt48 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.